• Anyone on Taxotere who has trouble with keeping wbc count up?

    Asked by JannD on Wednesday, March 7, 2012

    Anyone on Taxotere who has trouble with keeping wbc count up?

    Hi; MY husband has only has two chemo treatments with Taxotere aftere being on Lupron. He has stage four prostate that is only in his lymph system so far. No bome involvement He was given an injection to help keep the white count up. First time great, actually it went too high. So, the injection was held. Now it fell from 11.1 to 1.3 in about 10 days. They were concerned, so he had to have it redrawn a couple days later to make sure it was not dropping further. But it went back up to 2.3.
    We are good for now. He has another treatment on the 14th. I guess when anything new happens we are still nervous. So, just wondered about problems with blood counts and if it is common for them to bounce around a lot.

    4 Answers from the Community

    4 answers
    • leepenn's Avatar

      oh yes - loads and loads of bouncing.
      i had three delayed chemo treatments - out of sixteen.
      two of those delays were related to the infection fighters....
      good luck!

      over 4 years ago
    • nancyjac's Avatar

      Everybody does. Taxotere by design kills rapidly dividing cells, including white blood cells. I am assuming the injection you mentioned is neulasta. Taxotere causes a nadir 5 to 9 days after infusion. After that, wbc begin to recover and divide rapidly again.

      The reference range for WBC is 4.8 to 10.8. 11.1 is just barely above that range, so I am a bit surprised they discontinued the neulasta for the second cycle. A slightly elevated WBC is cerainly better than landing in the hospital and having to cancel treatment because of an infection resulting from WBC being way too low. I would definitely talk to his doctor about continuing with neulasta.

      over 4 years ago
    • JannD's Avatar

      Thanks for the answers. I knew the basics and we are aware of the nadir period. The reason our doctor held the second injection of Neulasta is because the first one caused a side effect of severe abdominal pain. To the point that it was impossible to lie down or almost even sit. Tried to sleep in chair. Not possible. We thought we were going to the hospital and then it let up. I bet he won't hold it again since it dropped so fast.
      I guess I just needed some support, hearing from others how often it happens. Everything is a big deal the first time, and then we move on. He is just now starting to feel badly. The hormonal treatments were a breeze except for the hot flashes. So, it is touch for a busy guy with lots of energy. Most days he still takes care of ME! I have some health issues of my own and he is so caring and wants to help. I just let him to make sure all seems as normal as possible.
      So, I guess the next time this happens it will not be such a big deal. Thanks for listening.

      over 4 years ago
    • cranburymom's Avatar

      Hi there,
      I respond to Neulast too well and I also experienced pains from neck down. At one point, I could not sit up, so I could not work that day. I also experienced night sweat, fever from Neulast as my WBC responded too well. My cancer friend had much worse - she refused to get Neulast and she switched to Neupogen. This is a short acting and may require multiple injections to get your count up. But it worked for her. She swears for Neupogen. I decided to suffer this through with Neulasta - mainly because I was really scared from my experience of being neutropenic. That is not something I want to repeat. Please do talk to your doc and nurses. They often have good solutions.

      good luck !!!

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more prostate cancer questions.  Also, don't forget to check out our Prostate Cancer page.